RESEARCH ARTICLE


Persistence of Sexual Dysfunction Side Effects after Discontinuation of Antidepressant Medications: Emerging Evidence



Audrey S. Bahrick*
University Counseling Service, 3223 Westlawn S., The University of Iowa, Iowa City, Iowa 52242-1100, USA


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 294
Abstract HTML Views: 5374
PDF Downloads: 943
Total Views/Downloads: 6611
Unique Statistics:

Full-Text HTML Views: 216
Abstract HTML Views: 2883
PDF Downloads: 726
Total Views/Downloads: 3825



Creative Commons License
© 2008 Audrey S. Bahrick.

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: (https://creativecommons.org/licenses/by/4.0/legalcode). This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

* Address correspondence to this author at the University Counseling Service, 3223 Westlawn S., The University of Iowa, Iowa City, Iowa 52242- 1100, USA; Tel: 319 335-7294; Fax: 319 335-7298; E-mail: audrey-bahrick@uiowa.edu


Abstract

Post-market prevalence studies have found that Selective Serotonin Reuptake Inhibitor (SSRI) and Serotonin- Norepinephrine Reuptake Inhibitor (SNRI) sexual side effects occur at dramatically higher rates than initially reported in pre-market trials. Prescribing and practice conventions rest on the untested assumption that individuals who develop sexual dysfunction secondary to SSRI and SNRI antidepressant medications return fully to their pre-medication sexual functioning baseline shortly after discontinuing treatment. Most individuals probably do return to their previous level of sexual functioning, however recent case reports, consumer-provided Internet-based information, incidental research findings, and empirical evidence of persistent post SSRI sexual benefits in the premature ejaculation literature suggest that for some individuals, SSRI and SNRI-emergent sexual side effects persist indefinitely after discontinuing the medications. The literature poorly captures the full spectrum of SSRI/SNRI sexual side effects, and a lack of systematic follow-up in the sexual side effects research precludes detection of post SSRI/SNRI sexual dysfunction, leaving the formal knowledge base inadequate and even inaccurate, raising informed consent issues, and leaving clinicians vulnerable to practicing in ways that may be hurtful to patients in spite of their best efforts to inform themselves.

Keywords: SSRI, iatrogenesis, persistent sexual side effects, sexual dysfunction, genital anesthesia.